Alert archive / Maryland / Special Weather Statements in 2012

Special Weather Statement, NWS Wakefield, VA

August 7, 2012Wicomico County, Maryland

NWS Wakefield, VA issued this special weather statement at Aug 7, 2012, 11:07 AM EDT for Wicomico County, Maryland. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2012, 11:07 AM EDT (15:07 UTC)
Expired
Aug 7, 2012, 11:30 AM EDT
In force
23 min
Issued by
NWS Wakefield, VA

County Wicomico County, MD

The radar

The Dover AFB radar (KDOX), 77 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 3.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WWUS81 KAKQ 071507
SPSAKQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1107 AM EDT TUE AUG 7 2012

MDZ022>024-071530-
INLAND WORCESTER MD-SOMERSET MD-WICOMICO MD-
1107 AM EDT TUE AUG 7 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SOMERSET...SOUTH
CENTRAL WICOMICO AND WEST CENTRAL WORCESTER COUNTIES...

AT 1103 AM EDT...A STRONG THUNDERSTORM WAS NEAR COKESBURY...MOVING
NORTH AT 15 MPH.

* THIS STORM WILL PRODUCE SMALL HAIL. 

* EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN 
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS 
WHEN A THUNDERSTORM APPROACHES. 

* VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER 
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE 
RAPID RISES ON SMALL STREAMS AND CREEKS. 

* THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF NORTHEASTERN 
SOMERSET COUNTY AND WEST CENTRAL WORCESTER COUNTY.

LAT...LON 3816 7573 3829 7559 3810 7549 3805 7560

$$

DEROSA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:15 AM EDT, 52 minutes earlier.

Area forecast discussion, Aug 7, 10:15 AM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1015 AM EDT TUE AUG 7 2012

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS THE
REGION TODAY INTO WEDNESDAY MORNING...THEN MOVES OFF THE COAST
WEDNESDAY NIGHT. ANOTHER COLD FRONT APPROACHES FROM THE WEST LATE
FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A STATIONARY FRONT WILL REMAIN DRAPED OVER NRN PORTIONS OF THE FA
THROUGH AT LEAST WEDNESDAY NIGHT...KEEPING UNSETTLED CONDITIONS OVER
THE MID ATLANTIC REGION THROUGH THIS TIME. LATEST WX ANALYSIS SHOWS
AN H85 LOW OVER THE FL PANHANDLE AND AN H85 HIGH WELL OFF THE
ATLANTIC COAST. THE LOCATION OF THESE FEATURES WILL PROVIDE A STEADY
STREAM OF MOISTURE AND SHORTWAVE ENERGY INTO THE MID ATLANTIC REGION
TODAY. THE EXTRA LIFT/ENERGY FROM A STRONGER SHORTWAVE MOVING INTO
THE REGION THIS AFTERNOON WILL HELP TO TRIGGER
THUNDERSTORMS...PARTICULARLY OVER SRN/SE VA AND NE NC. MAIN THREAT
CONTINUES TO BE FROM HEAVY RAIN THAT MAY CAUSE LOCALIZED FLOODING
PROBLEMS...ESPECIALLY IN AREAS WITH POOR DRAINAGE AS WELL AS IN
LOCATIONS THAT EXPERIENCED UPWARDS OF 2 INCHES OF RAINFALL FROM
TRAINING STORMS YESTERDAY. SKIES ARE CLOUDY TO MOSTLY CLOUDY THIS
MORNING BUT SOME POCKETS OF CLEARING CAN BE SEEN IN SE VA/NE NC
AND JUST WEST OF THE WAKEFIELD CWA. CLEARING IS MORE NOTICEABLE TO
THE WEST AND HAVE BUMPED HIGH TEMPS UP A FEW DEGREES ACROSS NW/NRN
PORTIONS OF FA FOR TODAY. EXPECT MAX TEMPS IN THE MID-UPPER 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THE FRNT WILL BE NEARLY STATIONARY OVR SRN AREAS TNGT INTO WED
MORNG...THEN DISSIPATES OFF THE CST WED NGT. HI CHC TO LIKELY POPS
WILL CONTINUE OVR SE VA AND NE NC TNGT INTO WED MORNG...THEN
DECREASE TO LOW-END CHC TO SLGT CHC POPS (20%-30%) IN THESE AREAS
LATE WED AFTN INTO WED NGT...AS THE ENERGY/LIFT AND FRNTL BNDRY
SHIFTS OFF THE CST. A LEE-SIDE TROUGH SETS UP OVR THE REGION
ON THU...AND COMBINED WITH HEAT AND HUMIDITY COULD TRIGGER ISLTD
OR SCTD AFTN SHOWERS AND TSTMS. LOWS TNGT IN THE UPR 60S TO MID
70S. HIGHS ON WED IN THE MID TO UPR 80S...AND IN THE UPR 80S TO
LWR 90S ON THU.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
LONG TERM PERIOD WILL FEATURE CONTINUED CHC FOR RAIN AS AN UPR-LVL
TROF REMAINS OVER THE EASTERN CONUS. SFC LO PRES AND AN ASSOCIATED
COLD FRNT APPROACH FROM THE WEST FRI...WITH DEEP MOISTURE...A
PRE-FRONTAL TROF...AND RFQ OF AN UPR-LVL JET LEADING TO A GOOD CHC
FOR SHWRS/TSTMS FRI INTO FRI NGT. STRONG STORMS ARE POSSIBLE AS WELL
DUE TO STRONG FORCING...SHEAR...AND DEVELOPING LLJ. FROPA MAY BE
DELAYED UNTIL SAT SO WILL CONTINUE CHC POPS THRU THE DAY SAT...WITH
POPS DECREASING SAT NGT AND SUN. HI PRES BLDS IN BEHIND THE FRNT
ERLY NEXT WEEK WITH POPS CAPPED AT 20%. TEMPS NEAR NORMAL THRU THE
PERIOD. HIGHS IN THE M80S-L90S. LOWS IN THE M60S-M70S.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
AS OF 12Z...SHOWERS WERE MOVING ACROSS SE VA AFFECTING THE AREA
AROUND ORF/PHF. SOME BRIEF IFR WILL BE PSBL THROUGH LATE MORNING.
OTHERWISE...MAINLY VFR EXPECTED OUTSIDE OF AFTN SHOWERS/TSTMS. THESE
IS MOST LIKELY AT ORF/ECG WHERE SHRA WAS INCLUDED IN THE TAF. WILL
ADD TSTM WHEN TIMING BECAUSE MORE APPARENT.

FOG AND STRATUS WAS HELD DOWN MAINLY BY CLOUD COVER AND EXPECT THE
SAME FOR WEDNESDAY MORNING. INCLUDED MVFR BUT IFR IS POSSIBLE
ESPECIALLY AT ORF/RIC.

OUTLOOK...NO APPRECIABLE CHANGE IN THE PATTERN IS EXPECTED FOR THE
NEXT SEVERAL DAYS.

&&

.MARINE...
NO MARINE HEADLINES FOR THE NEXT FEW DAYS...A WEAK FRONTAL
BOUNDARY WILL REMAIN ACRS THE REGION TODAY AND TONIGHT...BEFORE
EVENTUALLY DISSIPATING ON WED. WEAK PRES GRADIENT ASSOCIATED WITH
THE FRNT SO WINDS WILL AVG CLOSE TO 10 KT...PEAKING UP TO AROUND
15 KT AT TIMES. WAVES 1-2 FT AND SEAS 2-3 FT. S/SW WINDS SLOWLY
INCREASE THU THROUGH SAT AHEAD OF THE NEXT (STRONGER) COLD FRONT
WITH MARGINAL SCA CONDITIONS POSSIBLE. HIGH PRESSURE WILL BE SLOW
TO BUILD IN FROM THE WNW SUN-MON BUT IN ANY EVENT WIND SPEEDS
SHOULD DIMINISH AND DIRECTIONS SHIFT FROM SW TO NW AND EVENTUALLY
NE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMG
NEAR TERM...BMD
SHORT TERM...BMD/TMG
LONG TERM...MAS
AVIATION...LSA
MARINE...LKB
Hazardous weather outlook, Aug 7, 10:10 AM EDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1010 AM EDT TUE AUG 7 2012

MDZ021>025-VAZ048-049-060>064-068>078-082>086-090-099-081415-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-CHARLES CITY-
NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-ACCOMACK-
1010 AM EDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ065>067-079>081-087>089-091>098-100-081415-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-LUNENBURG-
NOTTOWAY-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-
YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA-
1010 AM EDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT
WILL PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-081415-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1010 AM EDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BMD

In the hours before

Special weather statement, Aug 7, 10:26 AM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1026 AM EDT TUE AUG 7 2012

MDZ021>024-VAZ099-071500-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-SOMERSET MD-WICOMICO
1026 AM EDT TUE AUG 7 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN SOMERSET...NORTHERN
ACCOMACK...SOUTHERN DORCHESTER...SOUTHWESTERN WICOMICO AND
SOUTHWESTERN WORCESTER COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF ACCOMACK...
DORCHESTER...SOMERSET...WICOMICO AND WORCESTER COUNTIES AT 1023 AM
EDT. THE STRONG THUNDERSTORMS WERE GENERALLY MOVING NORTHEAST AT 5
MPH.

* THESE STRONG THUNDERSTORMS WILL PRODUCE SMALL HAIL.

* VERY HEAVY RAIN WILL FALL FROM THESE STRONG THUNDERSTORMS...AND
MAY CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS.

LAT...LON 3792 7557 3819 7585 3820 7590 3822 7585
      3824 7587 3822 7588 3826 7594 3821 7596
      3832 7603 3828 7602 3821 7603 3825 7611
      3823 7616 3828 7621 3830 7615 3844 7604
      3840 7562 3809 7531

DEROSA
Special weather statement, Aug 7, 10:57 AM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1057 AM EDT TUE AUG 7 2012

MDZ022>024-071530-
INLAND WORCESTER MD-SOMERSET MD-WICOMICO MD-
1057 AM EDT TUE AUG 7 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SOMERSET...
SOUTHWESTERN WICOMICO AND WEST CENTRAL WORCESTER COUNTIES...

AT 1052 AM EDT...A STRONG THUNDERSTORM WAS NEAR WIDGEON...MOVING
NORTHEAST AT 5 MPH.

* WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

* EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

* VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.

* THIS STORM WILL BE NEAR TRINITY AROUND 1130 AM.

LAT...LON 3842 7576 3828 7559 3816 7573 3825 7589

DEROSA
Special weather statement, Aug 7, 11:07 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1107 AM EDT TUE AUG 7 2012

MDZ022>024-071530-
INLAND WORCESTER MD-SOMERSET MD-WICOMICO MD-
1107 AM EDT TUE AUG 7 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SOMERSET...SOUTH
CENTRAL WICOMICO AND WEST CENTRAL WORCESTER COUNTIES...

AT 1103 AM EDT...A STRONG THUNDERSTORM WAS NEAR COKESBURY...MOVING
NORTH AT 15 MPH.

* THIS STORM WILL PRODUCE SMALL HAIL.

* EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

* VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.

* THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF NORTHEASTERN
SOMERSET COUNTY AND WEST CENTRAL WORCESTER COUNTY.

LAT...LON 3816 7573 3829 7559 3810 7549 3805 7560

DEROSA

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:09 PM EDTSpecial Weather StatementAKQMecklenburg66 min
Aug 6, 10:54 PM EDTSpecial Weather StatementAKQCity of Franklin36 min
Aug 7, 5:46 PM EDTSpecial Weather StatementAKQWestmoreland34 min
Aug 7, 7:22 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Portsmouth38 min
Aug 7, 5:08 PM EDTSpecial Weather StatementAKQCurrituck52 min
Aug 7, 5:22 PM EDTAreal Flood AdvisoryAKQCurrituck2 hr
Aug 7, 5:22 PM EDTSpecial Weather StatementAKQHertford53 min
Aug 7, 6:15 PM EDTAreal Flood WarningAKQCurrituck105 min
Aug 7, 6:16 PM EDTAreal Flood WarningAKQCurrituck104 min
Aug 7, 10:26 AM EDTSpecial Weather StatementAKQDorchester, Wicomico34 min
Aug 7, 10:57 AM EDTSpecial Weather StatementAKQWicomico33 min
Aug 7, 11:26 AM EDTSpecial Weather StatementAKQWicomico34 min
Aug 7, 11:58 AM EDTSpecial Weather StatementAKQDorchester47 min
Aug 7, 12:00 PM EDTSpecial Weather StatementAKQWicomico45 min
Aug 7, 12:27 PM EDTSpecial Weather StatementAKQDorchester33 min
Aug 7, 12:56 PM EDTSpecial Weather StatementAKQDorchester49 min

Nearby

Special Weather Statements in Maryland, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.